MAUDE Adverse Event Report: DEPUY SPINE INC SKY SELF CENTERING AWL

DEPUY SPINE INC SKY SELF CENTERING AWL
Model Number 286820400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Without a valid lot number the device history records review could not be completed.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Occupation: initial reporter is j&j company representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: skyline self centering awl ((b)(4)) broke.Tip separated from handle, likely due to normal wear and tear.Happened after surgery, no impact on the surgery or patient.This complaint involves one (1) device.This report is for one (1) sky self centering awl.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: a review of the receiving inspection (ri) for self centering awl was conducted identifying that lot number nw110452 was released in three batches.Batch1: lot qty of (b)(4) units were released on february 9, 2012 with no discrepancies.Batch2: lot qty of (b)(4) units were released on september 9, 2011 with no discrepancies.Batch3: lot qty of (b)(4) units were released on september 9, 2011 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Visual inspection: sky self centering awl (p/n: 286820400, lot #: nw110452) was returned and received at us customer quality (cq).Upon visual inspection, the weld between the self-centering awl and the shaft base was observed to be broken, which caused the awl to be disassembled from the shaft base.Additionally, scratches were observed on the device which could have potentially been caused during the field usage.Device failure/defect identified? yes.Dimensional inspection: complaint relevant dimensional inspection could not be performed due to the post-manufacturing damage.Document/specification review: the current and manufactured revision of the following drawings were reviewed: self-centering awl.Self centering awl, assembly, hybrid acp.No design issues or discrepancies were identified.Complaint confirmed? yes.Investigation conclusion: the complaint condition could be confirmed for the returned device as the weld on the returned device was observed to be broken.The broken device could have caused the complaint condition.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.The potential cause could be due to unintended forces applied to the device.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SKY SELF CENTERING AWL
Common Device Name
AWL
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11896456
Report Number1526439-2021-01059
Device Sequence Number1284929
Product Code HWJ
UDI-Device Identifier10705034215372
UDI-Public(01)10705034215372
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286820400
Device Catalogue Number286820400
Device Lot NumberNW110452
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Initial Date Received by Manufacturer 04/30/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1